South Dakota, 2003

Hail and Damaging Winds in South Dakota, July 4, 2003

July 4, 2003 · NWS UNR · 30 events in 10 counties and zones

A supercell thunderstorm developed over southeastern Lawrence County and moved into southwestern Meade County, dropping dime to golf ball sized hail. As the storm moved into the Rapid City area, the storm became outflow dominated and moved through Rapid City with 60 to 70 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over southeastern Lawrence County and moved into southwestern Meade County, dropping dime to golf ball sized hail. As the storm moved into the Rapid City area, the storm became outflow dominated and moved through Rapid City with 60 to 70 mph winds. The storm continued to move quickly east-southeast across southwestern and south central South Dakota producing 60 to 80 mph winds and hail to the size of golf balls. The strong winds downed many trees and power lines from Rapid City to the Winner area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 9:20 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 4, 9:20 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1020 AM MDT FRI JUL 4 2003

WEAK SFC HIGH OVER WRN SD SLIDING SLOWLY SOUTHEAST...ALLOWING WEAK
SOUTHERLY RETURN FLOW TO DEVELOP OVER NE WY. WV IMAGERY SHOWS
VIGOROUS VORT MAX CURRENTLY TRACKING SOUTHEAST ACROSS SE MT. THIS
FEATURE WILL CROSS WRN SD THIS AFT/EVE PRODUCING A FEW THUNDERSTORMS
AS IT MOVES THROUGH. MOST UNSTABLE AIR WILL BE LOCATED SOUTHEAST OF
THE BLACK HILLS ACROSS PORTIONS OF SW AND SC SD THIS AFTN. CAPE
RISES TO 1000 TO 2000 J/KG FROM 21Z-00Z WITH WEAKENING CAP AND
ADDITIONAL UVM PROVIDED BY APPROACHING VORT MAX. BEST CHANCE OF
SEVERE WEATHER WOULD BE IN THESE AREAS LATE THIS AFT/EVE WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.UNR...NONE

GR
Hazardous weather outlook, Jul 4, 4:00 AM MST, 9 hours 50 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051101-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS
GREATER THAN 60 MPH.

A FAST MOVING UPPER LEVEL WEATHER SYSTEM WILL COMBINE WITH EASTERLY
SURFACE WINDS LATER TODAY TO PRODUCE A CHANCE OF THUNDERSTORMS
FOR THE REGION.  PLENTY OF HEATING AND LINGERING MOISTURE...
ESPECIALLY OVER THE SOUTH CENTRAL COUNTIES...WILL LIKELY PRODUCE SOME
SEVERE STORMS. ACROSS SOUTH CENTRAL SOUTH DAKOTA...THE ATMOSPHERE
WILL BECOME VERY UNSTABLE THIS AFTERNOON AS THE FRONT APPROACHES...
RESULTING IN A SLIGHT RISK FOR SEVERE WEATHER IF STORMS DEVELOP...
MAINLY EAST OF A LINE FROM PHILIP TO MARTIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER WEATHER SYSTEM WILL CROSS THE DAKOTAS ON SATURDAY
RESULTING IN ANOTHER CHANCE FOR THUNDERSTORMS.  OCCASIONAL FAST
MOVING IMPULSSES COMBINED WITH AN UNSTABLE ATMOSPHERE WILL
RESULT IN A CHANCE OF THUNDERSTORMS AT TIMES FOR MOST OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 4, 10:48 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT FRI JUL 04 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    1 N RALPH                 SD   .75 INCH HAIL
07/03/03   HARDING                        REPORTED BY STORM
                                          SPOTTER.

1125 PM    17 N THUNDER BUTTE        SD   .75 INCH HAIL
07/03/03   ZIEBACH

1130 PM    24 N DUPREE               SD   .88 INCH HAIL
07/03/03   ZIEBACH                        REPORTED BY PUBLIC.

1230 AM    SHADEHILL                 SD   1 INCH HAIL
07/04/03   PERKINS                        REPORTED BY PUBLIC.

0100 AM    9 SE DUPREE               SD   60 MPH TSTM GUST
07/04/03   ZIEBACH                        REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 13 hail. Local standard time, as filed.

Hail, Lawrence

When
July 4, 1:50 PM MST
Where
Lawrence County, Deadwood
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.383, -103.700

Hail, Lawrence

When
July 4, 2:15 PM MST
Where
Lawrence County, Galena
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.333, -103.517

Hail, Meade

When
July 4, 2:22 PM MST
Where
Meade County, Tilford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.300, -103.417

Hail, Meade

When
July 4, 2:25 PM MST
Where
Meade County, Piedmont
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.233, -103.383

Thunderstorm Wind, Pennington

When
July 4, 2:36 PM MST
Where
Pennington County, Rapid City
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
44.083, -103.217

Numerous trees and power lines were blown down in Rapid City.

Thunderstorm Wind, Meade

When
July 4, 2:38 PM MST
Where
Meade County, Black Hawk
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.150, -103.300

Thunderstorm Wind, Meade

When
July 4, 2:39 PM MST
Where
Meade County, (Rca)ellsworth Afb R
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.150, -103.117

Hail, Meade

When
July 4, 2:43 PM MST
Where
Meade County, 12 mi SW of Hereford
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -103.050

Thunderstorm Wind, Pennington

When
July 4, 2:50 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.050, -103.050

Thunderstorm Wind, Pennington

When
July 4, 3:18 PM MST
Where
Pennington County, 7 mi NNW of Scenic
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.467, -101.500

Thunderstorm Wind, Custer

When
July 4, 3:20 PM MST
Where
Custer County, 3 mi E of Folsom
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.683, -101.300

Large branches were broken off trees.

Thunderstorm Wind, Pennington

When
July 4, 3:40 PM MST
Where
Pennington County, Scenic
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.217, -101.250

Up to 12 inch diameter limbs were snapped off trees.

Thunderstorm Wind, Oglala Lakota

When
July 4, 4:00 PM MST
Where
Oglala Lakota County, 5 mi NW of Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.567, -100.750

Hail, Jackson

When
July 4, 4:07 PM MST
Where
Jackson County, Interior
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.633, -101.200

Thunderstorm Wind, Jackson

When
July 4, 4:07 PM MST
Where
Jackson County, Interior
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.317, -101.017

Thunderstorm Wind, Jackson

When
July 4, 4:10 PM MST to 4:15 PM MST
Where
Jackson County, 4 mi SE of Interior
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.233, -100.867

Thunderstorm Wind, Jackson

When
July 4, 4:20 PM MST
Where
Jackson County, Cedar Pass
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.133, -100.917

Wind damaged buildings and campground structures at Badlands National Park's Cedar Pass and large trees were uprooted.

Hail, Jackson

When
July 4, 4:21 PM MST
Where
Jackson County, Wanblee
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.367, -100.283

Hail, Jackson

When
July 4, 4:30 PM MST
Where
Jackson County, 15 mi SE of Kadoka
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.383, -100.133

Thunderstorm Wind, Jackson

When
July 4, 4:30 PM MST
Where
Jackson County, 15 mi SE of Kadoka
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.533, -99.933

Hail, Jackson

When
July 4, 4:40 PM MST to 4:50 PM MST
Where
Jackson County, Longvalley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.817, -102.800

Thunderstorm Wind, Bennett

When
July 4, 4:53 PM MST
Where
Bennett County, 7 mi E of Vetal
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -102.600

Large trees were blown down.

Hail, Mellette

When
July 4, 4:55 PM MST
Where
Mellette County, 11 mi N of Norris
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.783, -102.550

Hail, Todd

When
July 4, 5:12 PM MST
Where
Todd County, Parmelee
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.717, -101.983

Hail, Todd

When
July 4, 5:26 PM MST
Where
Todd County, Rosebud
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.717, -101.983

Thunderstorm Wind, Mellette

When
July 4, 5:35 PM MST
Where
Mellette County, White River
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.683, -101.933

Thunderstorm Wind, Todd

When
July 4, 5:45 PM MST
Where
Todd County, St Francis
Measured
71 kt (82 mph) measured gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
43.467, -102.250

Many trees and power lines were downed around Saint Francis with some property damage. A mobile home was tipped over by the strong winds. No one was injured.

Thunderstorm Wind, Todd

When
July 4, 5:45 PM MST
Where
Todd County, 5 mi E of Okreek
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.750, -101.950

Thunderstorm Wind, Tripp

When
July 4, 5:51 PM MST
Where
Tripp County, 3 mi E of Carter
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -101.667

Hail, Tripp

When
July 4, 6:15 PM MST
Where
Tripp County, 2 mi W of Ideal
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.683, -101.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5372675, 5372676, 5372677, 5372678, 5372754, 5372751, 5372752, 5372753, 5372755, 5373953, 5373952, 5373954, 5373958, 5373955, 5373956, 5373957, 5373959, 5373960, 5373961, 5373962, 5373222, 5373223, 5373224, 5373225, 5373226, 5373227, 5373228, 5373229, 5373230, 5373316.